Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 290, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Oct 13, 2011, 6:20 PM EDT for 4 counties in South Carolina. It was in force for 70 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 13, 2011, 6:20 PM EDT (22:20 UTC)
- Expired
- Oct 13, 2011, 7:30 PM EDT
- In force
- 70 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Aiken County, SC, Lexington County, SC, Newberry County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 42 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 6:22 PM EDT | TSTM WND DMG | Ridge Spring, SC | TREES DOWN IN RIDGE SPRING AREA. |
| Oct 13, 6:54 PM EDT | TSTM WND DMG | 10 Nnw Batesburg, SC | TREES DOWN NEAR LAKE MURRAY ON MT WILLING RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
779
WUUS52 KCAE 132220
SVRCAE
SCC003-063-071-081-132330-
/O.NEW.KCAE.SV.W.0290.111013T2220Z-111013T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
620 PM EDT THU OCT 13 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
SALUDA COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 730 PM EDT
* AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM WESTERN EDGEFIELD
COUNTY TO CENTRAL AIKEN COUNTY. MOVEMENT WAS EAST-NORTHEASTWARD
NEAR 45 MPH. SOME OF THE THUNDERSTORMS ALONG THE LINE WILL
LIKELY CONTAIN WIND GUSTS OF 40 TO 60 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WHITMIRE...SALUDA...
RIDGE SPRING...RED BANK...PROSPERITY...NEWBERRY...LEXINGTON...
LEESVILLE...GASTON AND BATESBURG
REPORT LARGE HAIL OR DAMAGING WINDS TO YOUR COUNTY SHERIFF...OR
CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3373 8103 3365 8119 3356 8129 3340 8153
3376 8172 3381 8165 3384 8176 3411 8190
3413 8188 3420 8193 3427 8191 3453 8162
TIME...MOT...LOC 2218Z 229DEG 40KT 3409 8200 3347 8139
$$
RJL2 follow-up statements
462
WWUS52 KCAE 132241
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
641 PM EDT THU OCT 13 2011
SCC003-063-071-081-132330-
/O.CON.KCAE.SV.W.0290.000000T0000Z-111013T2330Z/
LEXINGTON SC-NEWBERRY SC-SALUDA SC-AIKEN SC-
641 PM EDT THU OCT 13 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR AIKEN...SALUDA...NEWBERRY AND LEXINGTON COUNTIES...
AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM
SALUDA TO BATESBURG-LEESVILLE TO NEAR WAGENER. THE STORMS WERE
MOVING EAST-NORTHEASTWARD NEAR 45 MPH. SOME OF THE
THUNDERSTORMS ALONG THE LINE LIKELY CONTAINED WIND GUSTS
OF 40 TO 60 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SILVERSTREET...SUMMIT...GILBERT...PELION...SWANSEA...PROSPERITY...RED
BANK...GASTON...LEXINGTON...LITTLE MOUNTAIN AND WHITMIRE
REPORT DAMAGING WINDS OR HAIL TO YOUR COUNTY SHERIFF...OR CALL THE
NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2.
LAT...LON 3373 8103 3365 8119 3356 8129 3340 8153
3376 8172 3381 8165 3384 8176 3411 8190
3413 8188 3420 8193 3427 8191 3453 8162
TIME...MOT...LOC 2239Z 229DEG 40KT 3424 8179 3362 8118
$$
RJL412
WWUS52 KCAE 132311
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
711 PM EDT THU OCT 13 2011
SCC003-132319-
/O.CAN.KCAE.SV.W.0290.000000T0000Z-111013T2330Z/
AIKEN SC-
711 PM EDT THU OCT 13 2011
...THE SEVERE THUNDERSTORM WARNING FOR AIKEN COUNTY IS CANCELLED...
REPORT LARGE HAIL OR DAMAGING WINDS TO YOUR COUNTY SHERIFF...
OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
LAT...LON 3373 8103 3366 8116 3366 8117 3366 8118
3368 8114 3389 8155 3395 8161 3417 8171
3437 8174 3443 8174 3453 8162
TIME...MOT...LOC 2309Z 229DEG 40KT 3446 8149 3384 8088
$$
SCC063-071-081-132330-
/O.CON.KCAE.SV.W.0290.000000T0000Z-111013T2330Z/
LEXINGTON SC-NEWBERRY SC-SALUDA SC-
711 PM EDT THU OCT 13 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SALUDA...NEWBERRY AND LEXINGTON COUNTIES...
AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM NEWBERRY TO
LEXINGTON TO SWANSEA. MOVEMENT WAS EAST-NORTHEAST NEAR 45 MPH.
SOME OF THE THUNDERSTORMS LIKELY CONTAINED WIND GUSTS OF 40
TO 60 MPH.
REPORT LARGE HAIL OR DAMAGING WINDS TO YOUR COUNTY SHERIFF...
OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
LAT...LON 3373 8103 3366 8116 3366 8117 3366 8118
3368 8114 3389 8155 3395 8161 3417 8171
3437 8174 3443 8174 3453 8162
TIME...MOT...LOC 2309Z 229DEG 40KT 3446 8149 3384 8088
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 4:22 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Oct 13, 4:22 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 422 PM EDT THU OCT 13 2011 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA TONIGHT WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS. HIGH PRESSURE AND DRIER AIR WILL BUILD INTO THE AREA FRIDAY AND SATURDAY WITH PLENTY OF SUNSHINE. DRY WEATHER WILL CONTINUE INTO EARLY NEXT WEEK THEN ANOTHER FRONT COULD BRING THE CHANCE FOR THUNDERSTORMS DURING THE MIDDLE OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... RADAR TRENDS SHOW SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE FORECAST AREA DURING THE EVENING. THE STORMS WERE FAST MOVING. THIS MOVEMENT WITH WEAK INSTABILITY SUPPORT STRONG WIND GUSTS WITH SOME OF THE THUNDERSTORMS. CONVERGENCE AHEAD OF THE COLD FRONT AND LIFT ASSOCIATED WITH A NEGATIVE TILT UPPER-LEVEL TROUGH WERE SUPPORTING THE SHOWERS. THIS SUPPORT WILL SHIFT EAST OF THE FORECAST AREA LATE TONIGHT. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT HIGH PRESSURE WILL BUILD IN FRIDAY AND SATURDAY BEHIND TONIGHTS COLD FRONT. GUSTY WINDS ARE EXPECTED BEHIND THE COLD FRONT ON FRIDAY. NAM BUFKIT INDICATES 20 TO 25 MPH SURFACE GUSTS POSSIBLE TO MIX DOWN FROM 30 TO 50 MPH WINDS ALOFT. WINDS MAY GUST HIGHER ACROSS AREA LAKES AND WILL BE MONITORED FOR POSSIBLE LAKE WIND ADVISORY TO BE ISSUED FOR TOMORROW. HIGH TEMPERATURES FRIDAY AND SATURDAY ARE EXPECTED TO BE 5-10 DEGREES ABOVE NORMAL REACHING THE UPPER 70S TO LOW 80S UNDER SUNNY SKIES. DEWPOINT TEMPS WILL LOWER INTO THE 40S FRIDAY AND SATURDAY SO OVERNIGHT TEMPS WILL RANGE 10 TO 15 DEGREES BELOW NORMAL. && .LONG TERM /SUNDAY THROUGH THURSDAY/... THE BEGINNING OF THE EXTENDED FORECAST FEATURES GENERALLY ZONAL FLOW ALOFT AND HIGH PRESSURE AT THE SURFACE...RESULTING IN CONTINUED DRY WEATHER AND SEASONABLE TEMPERATURES. UPPER-LEVEL RIDGING ALONG THE WEST COAST AND INTER-MOUNTAIN WEST BY TUESDAY RESULTS IN DOWNSTREAM TROUGHING OVER THE MIDDLE PART OF THE COUNTRY. THE GFS/ECMWF ARE IN GENERAL AGREEMENT WITH THIS SCENARIO BUT DIFFER ON TIMING AND DEPTH OF THE TROUGH AS IT PUSHES INTO THE FORECAST AREA. 12Z GFS NOW A LITTLE FASTER AND DEEPER/FARTHER SOUTH WITH THE CLOSED UPPER TROUGH THAN 00Z EURO MODEL. WITH MODELS REMAINING IN RELATIVE AGREEMENT HAVE INCREASED POPS TO CHANCE FOR THUNDERSTORMS. SURFACE MOISTURE WILL INCREASE MONDAY AND TUESDAY AS A SOUTHERLY FLOW DEVELOPS. IF THE UPPER TROUGH DOES IN FACT AMPLIFY AS SUGGESTED BY THE MODELS A STRONG COLD FRONT WILL MOVE ACROSS THE SOUTH EAST US MID NEXT WEEK. MODELS/HPC GUIDANCE INDICATE A COLD/DRY AIRMASS WILL FILTER IN BEHIND THE FRONT FOR THURSDAY. HIGHS MAY ONLY REACH INTO THE 60S THURSDAY. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... MOSTLY CLOUDY SKIES CURRENTLY IN PLACE...WITH LITTLE RETURNS ON RADAR. CIGS CONTINUING TO GRADUALLY TREND HIGHER WITH DIURNAL HEATING. FRONT AND UPPER ENERGY TO MOVE THROUGH THIS EVENING AND PROVIDE A SHOWER CHANCE...ALONG WITH A SLIGHT CHANCE OF THUNDER. FOR NOW...WILL CONTINUE TO HANDLE PRECIP CHANCE WITH VCSH...AND INCLUDE A CB CLOUD GROUP FOR THIS EVENING. CURRENTLY WATCHING A BATCH OF SHOWERS AND A FEW THUNDERSTORMS MOVING RAPIDLY EAST INTO WEST CENTRAL GA. IF THIS ACTIVITY HOLDS TOGETHER...IT APPEARS IT WOULD REACH DNL/AGS AROUND 23Z. WILL AMEND A LITTLE LATER IF/WHEN CONFIDENCE OF PRECIP AFFECTING TAF SITES WARRANTS. EXPECT CLEARING TO TAKE PLACE LATE TONIGHT OR EARLY FRIDAY. BREEZY CONDITIONS MAY DEVELOP FRIDAY. EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED THROUGH MONDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Oct 13, 4:56 PM EDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 456 PM EDT THU OCT 13 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-142100- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 456 PM EDT THU OCT 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING COULD POSSIBLY CONTAIN DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. WEST WINDS WILL INCREASE TO AROUND 20 KNOTS FRIDAY WITH GUSTS UP TO 25 KNOTS. A LAKE WIND ADVISORY MAY BE NEEDED FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
In the hours before
Special weather statement, Oct 13, 4:31 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
431 PM EDT THU OCT 13 2011
GAZ040-063>065-077-SCZ018-025-026-030-035-132145-
AIKEN-BARNWELL-BURKE-COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-
RICHMOND-SALUDA-
431 PM EDT THU OCT 13 2011
...STRONG WINDS WILL MOVE INTO PARTS OF THE CENTRAL SAVANNAH RIVER
AREA...
RADAR SHOWED SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE CENTRAL
SAVANNAH RIVER AREA BETWEEN 500 PM AND 800 PM. EXPECT WIND GUSTS AROUND
40 MPH WITH SOME OF THE THUNDERSTORMS...ALONG WITH BRIEF HEAVY DOWNPOURS
AND OCCASIONAL LIGHTNING.
BE ON THE LOOKOUT FOR THREATENING WEATHER...AND BE READY TO TAKE COVER.
LISTEN FOR LATER STATEMENTS OR POSSIBLE WARNINGS.
&&
LAT...LON 3366 8250 3398 8265 3408 8247 3407 8233
3398 8230 3402 8224 3396 8202 3408 8191
3312 8141 3315 8155 3309 8160 3304 8154
3291 8176 3294 8188 3291 8209 3281 8216
3282 8230 3323 8224 3335 8255 3361 8265
TIME...MOT...LOC 2028Z 234DEG 14KT 3348 8237
RJLLocal storm report, Oct 13, 5:50 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
550 PM EDT THU OCT 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM TSTM WND DMG 4 W HARLEM 33.41N 82.39W
10/13/2011 MCDUFFIE GA EMERGENCY MNGR
MANY LIMBS TREES AND POWERLINES DOWN COUNTY WIDE. DEARING
AREA HARDEST HIT.
&&
KILMERLocal storm report, Oct 13, 5:57 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
557 PM EDT THU OCT 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 2 NNE EVANS 33.53N 82.13W
10/13/2011 E0.75 INCH COLUMBIA GA AMATEUR RADIO
PEA TO PENNY SIZED HAIL REPORTED IN EVANS GA
0530 PM TSTM WND DMG 5 NW AUGUSTA 33.51N 82.05W
10/13/2011 RICHMOND GA AMATEUR RADIO
TREES DOWN AND POWER OUT ALONG I-20 NEAR MARTINEZ.
0530 PM TSTM WND DMG 2 WNW AUGUSTA 33.47N 82.02W
10/13/2011 RICHMOND GA AMATEUR RADIO
TREES DOWN IN AUGUSTA REPORTED BY HAM RADIO OPERATOR.
&&
KILMERLocal storm report, Oct 13, 6:00 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
600 PM EDT THU OCT 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TSTM WND GST AUGUSTA 33.46N 82.00W
10/13/2011 E0 MPH RICHMOND GA ASOS
PEAK WIND OF 54 MPH REPORTED BY ASOS AT AUGUSTA BUSH
FIELD - AGS
&&
KILMERThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 4:31 PM EDT | Special Weather Statement | CAE | Edgefield, McCormick | 74 min |
| Oct 13, 4:52 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Edgefield, McCormick | 68 min |
| Oct 13, 5:42 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick, Saluda | 78 min |
| Oct 13, 7:01 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Fairfield, Lexington, Newberry, Orangeburg, Richland | 74 min |
| Oct 13, 7:29 PM EDT | Special Weather Statement | CAE | Bamberg | 61 min |
| Oct 13, 7:39 PM EDT | Special Weather Statement | CAE | Chesterfield, Kershaw, Lancaster, Lee, Sumter | 81 min |
| Oct 13, 7:45 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Chesterfield, Clarendon, Fairfield, Kershaw, Lancaster and 3 more | 75 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.